Alert archive / New Jersey / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Philadelphia/Mount Holly

July 1, 2001Mercer County, Middlesex County, New Jersey; Bucks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 1, 2001, 5:15 PM EDT for Mercer County, Middlesex County, New Jersey; Bucks County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 5:15 PM EDT (21:15 UTC)
Expired
Jul 1, 2001, 6:00 PM EDT
In force
45 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

Counties Mercer County, NJ, Middlesex County, NJ, Bucks County, PA

The radar

The Philadelphia radar (KDIX), 53 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:28 PM EDTThunderstorm Wind 52 EEast Brunswick, NJ
Jul 1, 5:40 PM EDTThunderstorm Wind 52 EPrinceton, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 1, 4:30 PM EDTSevere Thunderstorm WatchSPC5 hr
Jul 1, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 012117
SVRPHI

NJC021-023-PAC017-029-091-012200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN CENTRAL NEW JERSEY.
  MIDDLESEX COUNTY IN NORTHERN NEW JERSEY.
  NORTHERN CHESTER COUNTY IN SOUTHEAST PENNSYLVANIA.
  MONTGOMERY COUNTY IN SOUTHEAST PENNSYLVANIA.
  BUCKS COUNTY IN SOUTHEAST PENNSYLVANIA.

* UNTIL 600 PM EDT.

* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM... ALONG A LINE EXTENDING FROM 2 MILES EAST OF
  MILLSTONE TO HONEY BROOK...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDISON...HOPEWELL...NEW BRUNSWICK...COLLEGEVILLE AT 520 PM.
  KENDALL PARK...NORTH BRUNSWICK...ROCKY HILL...PHOENIXVILLE AT 525
  PM.
  PERTH AMBOY...PENNINGTON AT 530 PM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
NUMEROUS TREES AND WIRES HAVE BEEN KNOCKED DOWN. SEEK SHELTER INDOORS
IMMEDIATELY.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RAuDIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:54 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 2:54 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 PM EDT SUN JUL 1 2001

ANOTHER SVR TSTM WATCH WILL BE ISSUED VERY SHORTLY...SO BRIEFLY
INSOFAR AS THERE IS A DIFFERENCE BETWEEN THE ETA AND AVN WE WILL GO
WITH THE AVN. IT IS A BIT QUICKER WITH THE FRONT AND SO FAR THAT HAS
BEEN VERIFYING. WE HAVE LKLY POPS S AND A CHC IN A BUFFER ZONE THRU
PHL FOR THIS EVENING...THEN CLEARING AND COOLER AND DRY THROUGH TUE.
TEMPS A BLEND OF CONTINUITY...GUIDANCE AND LOCAL SCHEMES. DID
RADIATE US OUT A BIT ON MON NIGHT.

SCA GOING UP THIS PACKAGE. HEAT ADVISORY WILL EXPIRE AT THE END OF
THE AFTN PD...AND CLEARLY WILL NOT REISSUE.

.PHI...SCA COAST AND DE BAY.

MPD

In the hours before

Special weather statement, Jul 1, 12:13 PM EDT, 5 hours 2 minutes before
DEZ001-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1213 PM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT FOR THE
FOLLOWING LOCATIONS:

IN PENNSYLVANIA
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS...
SALEM...SOMERSET...SUSSEX...WARREN.

IN DELAWARE
NEW CASTLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

MPD
Special weather statement, Jul 1, 3:25 PM EDT, 1 hour 50 minutes before
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SUN JUL 1 2001

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING COUNTIES:

IN NEW JERSEY
MIDDLESEX AND MONMOUTH.

ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM
EDT FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS...
SALEM...SOMERSET...SUSSEX...WARREN.

IN DELAWARE
NEW CASTLE.

NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS
EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY.  THESE STORMS
ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS
REPORTS OF HAIL AND DAMAGING WINDS.  EVEN IF THUNDERSTORMS HAVE
ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF
MORE SEVERE WEATHER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC
Special weather statement, Jul 1, 3:25 PM EDT, 1 hour 50 minutes before
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SUN JUL 1 2001

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR
THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...MONTGOMERY...
NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
ATLANTIC INCLUDING THE COAST...BURLINGTON...CAMDEN...CAPE MAY
INCLUDING THE COAST...CUMBERLAND...GLOUCESTER...HUNTERDON...
MERCER...MIDDLESEX...MONMOUTH INCLUDING THE COAST...MORRIS...
OCEAN INCLUDING THE COAST...SALEM...SOMERSET...WARREN.

IN DELAWARE
KENT...NEW CASTLE...SUSSEX.

IN MARYLAND
CAROLINE...KENT...QUEEN ANNE/S...TALBOT.

NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS
EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY.  THESE STORMS
ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS
REPORTS OF HAIL AND DAMAGING WINDS.  EVEN IF THUNDERSTORMS HAVE
ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF
MORE SEVERE WEATHER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC/MPD
CORRECTED COUNTIES AND EXPIRATION TIME.
Local storm report, Jul 1, 3:40 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
340 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    HAMBURG                   PA   WIND DAMAGE
07/01/01   BERKS                          TREES AND WIRES DOWN.

0210 PM    NORTH WHITEHALL TWP       PA   WIND DAMAGE
07/01/01   LEHIGH                         TREES DOWN BLOCKING
                                          THE ROAD.

0300 PM    SOUTHERN PART OF COUNTY   NJ   WIND DAMAGE
07/01/01   WARREN                         TREES DOWN. HOUSE HIT BY
                                          LIGHTNING.

0315 PM    HOLLAND TWP               NJ   1.75 INCH HAIL
07/0101    HUNTERDON

AMC
Special weather statement, Jul 1, 4:50 PM EDT, 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EDT SUN JUL 1 2001

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN PENNSYLVANIA
CARBON AND MONROE.

IN NEW JERSEY
SUSSEX.

A NEW SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT
FOR THE FOLLOWING COUNTIES:

IN NEW JERSEY
OCEAN...ATLANTIC...CUMBERLAND...CAPE MAY.

IN DELAWARE
KENT AND SUSSEX.

IN MARYLAND
CECIL...KENT...QUEEN ANNES...CAROLINE...TALBOT.

AND...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
900 PM EDT FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA
BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...
MONTGOMERY...NORTHAMPTON...PHILADELPHIA.

IN NEW JERSEY
BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...
MIDDLESEX...MONMOUTH...MORRIS...SALEM...SOMERSET...WARREN.

IN DELAWARE
NEW CASTLE.

NATIONAL WEATHER SERVICE RADAR SHOWS A LINE OF THUNDERSTORMS
EXTENDING ACROSS EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY.
THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY
PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SKYWARN ACTIVATION IS REQUESTED.

AMC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:31 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex44 min
Jun 30, 11:50 PM EDTSevere Thunderstorm WarningPHISomerset25 min
Jun 30, 11:56 PM EDTSevere Thunderstorm WarningPHIMiddlesex34 min
Jul 1, 2:44 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren61 min
Jul 1, 3:16 PM EDTSevere Thunderstorm WarningPHISomerset44 min
Jul 1, 3:45 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Monmouth45 min
Jul 1, 4:06 PM EDTSevere Thunderstorm WarningPHISussex, Warren39 min
Jul 1, 4:23 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris52 min
Jul 1, 4:59 PM EDTSevere Thunderstorm WarningPHISomerset46 min
Jul 1, 5:26 PM EDTSevere Thunderstorm WarningPHIMonmouth49 min
Jul 1, 5:39 PM EDTTornado WarningPHIMonmouth36 min
Jul 1, 5:59 PM EDTSevere Thunderstorm WarningPHIBurlington, Ocean46 min
Jun 30, 10:53 PM EDTSevere Thunderstorm WarningPHIBucks52 min
Jul 1, 1:09 PM EDTSevere Thunderstorm WarningPHIMonroe36 min
Jul 1, 1:20 PM EDTSevere Thunderstorm WarningPHICarbon25 min
Jul 1, 1:26 PM EDTSevere Thunderstorm WarningPHIBerks64 min
Jul 1, 2:03 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh42 min
Jul 1, 4:06 PM EDTSevere Thunderstorm WarningPHINorthampton39 min
Jul 1, 4:35 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Montgomery40 min
Jul 1, 5:15 PM EDTSevere Thunderstorm WarningPHIChester, Montgomery45 min
Jul 1, 6:31 PM EDTSevere Thunderstorm WarningPHIPhiladelphia29 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2001Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.